Advertisement

Multiplicity theorems for superlinear elliptic problems

  • Nikolaos S. Papageorgiou
  • Eugénio M. Rocha
  • Vasile Staicu
Article

Abstract

In this paper we study second order elliptic equations driven by the Laplacian and p-Laplacian differential operators and a nonlinearity which is (p-)superlinear (it satisfies the Ambrosetti–Rabinowitz condition). For the p-Laplacian equations we prove the existence of five nontrivial smooth solutions, namely two positive, two negative and a nodal solution. Finally we indicate how in the semilinear case, Morse theory can be used to produce six nontrivial solutions.

Mathematics Subject Classification (2000)

35J20 35J60 58E05 58J70 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Ambrosetti A., Garcia Azorero J. and Peral Alonso I. (1996). Multiplicity results for some nonlinear elliptic equations. J. Funct. Anal. 137: 219–242 CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    Anane A. and Tsouli N.   (1996). On the second eigenvalue of the p-Laplacian. In: Benikrane, A. and Gossez, J.P. (eds) Nonlinear Partial Differential Equations (Fés, 1994), pp 1–9. Pitman, Logman Google Scholar
  3. 3.
    Bartsch T. and Li S. (1997). Critical point theory for asymptotically quadratic functionals and applications to problems with resonance. Nonlinear Anal. 28: 419–441 CrossRefMathSciNetzbMATHGoogle Scholar
  4. 4.
    Bartsch T. and Liu Z. (2004). On a superlinear elliptic p-Laplacian equation. J. Differ. Equ. 198: 149–175 CrossRefMathSciNetzbMATHGoogle Scholar
  5. 5.
    Bartsch, T., Liu, Z., Weth, T.: Nodal solutions of a p-Laplacian equation. Proc. Lond. Math. Soc. 91(2005), 129–152, doi: 10.1112/S0024611504015187
  6. 6.
    Carl S. and Perera K. (2002). Sign-changing and multiple solutions for the p-Laplacian. Abstr. Appl. Anal. 7: 613–625 CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Chang K.-C. (1993). Infinite Dimensional Morse Theory and Multiple Solution Problems. Birkhäuser, Boston zbMATHGoogle Scholar
  8. 8.
    Chang K.-C. (1994). H 1 versus C 1 isolated critical points. CRAS Paris 319: 441–446 zbMATHGoogle Scholar
  9. 9.
    Clarke F. (1983). Optimization and Nonsmooth Analysis. Wiley, New York zbMATHGoogle Scholar
  10. 10.
    Cuesta M., Gossez J.-P. and Figueiredo D. (1999). The beginning of the Fučik spectrum for the p-Laplacian. J. Differ. Equ. 159: 212–238 CrossRefzbMATHGoogle Scholar
  11. 11.
    Damascelli L. (1998). Comparision theorems for some quasilinear degenerate elliptic operators and applications to symmetry and monotonicity results. Ann. Inst. Poincaré Anal. Non Lineaire 15: 493–516 CrossRefMathSciNetzbMATHGoogle Scholar
  12. 12.
    Dancer E.N. and Du Y. (1995). On sign-changing solutions of certain semilinear elliptic problems. Appl. Anal. 56: 193–206 CrossRefMathSciNetzbMATHGoogle Scholar
  13. 13.
    Dancer E.N. and Du Y. (1997). A note on multiple solutions of some semilinear elliptic problems. J. Math. Anal. Appl. 211: 626–640 CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Dunford N. and Schwartz J. (1958). Linear Operators I. Wiley-Interscience, New York zbMATHGoogle Scholar
  15. 15.
    Garcia Azorero J., Manfredi J.J. and Peral Alonso I. (2000). Sobolev versus Hölder local minimizers and global multiplicity for some quasilinear elliptic equations. Comm. Contemp. Math. 2: 385–404 MathSciNetzbMATHGoogle Scholar
  16. 16.
    Gasinski L. and Papageorgiou N.S. (2005). Nonsmooth Critical Point Theory and Nonlinear Boundary Value Problems. Chapman & Hall/CRC, Boca Raton zbMATHGoogle Scholar
  17. 17.
    Gasinski L. and Papageorgiou N.S. (2006). Nonlinear Analysis. Chapman & Hall/CRC, Boca Raton zbMATHGoogle Scholar
  18. 18.
    Gilbarg D. and Trudinger N.S. (2001). Elliptic Partial Differential Equations of Second Order, 3rd printing. Springer, Berlin Google Scholar
  19. 19.
    Guedda M. and Veron L. (1989). Quasilinear elliptic equations involving critical Sobolev exponents. Nonlinear Anal. 13: 879–902 CrossRefMathSciNetzbMATHGoogle Scholar
  20. 20.
    Jiu Q. and Su J. (2003). Existence and multiplicity results for Dirichlet problems with p-Laplacian. J. Math. Anal. Appl. 281: 587–601 CrossRefMathSciNetzbMATHGoogle Scholar
  21. 21.
    Ladyzhenskaya O. and Uraltseva N. (1968). Linear and Quasilinear Elliptic Equations. Academic Press, New York zbMATHGoogle Scholar
  22. 22.
    Lê A. (2006). Eigenvalue problems for the p-Laplacian. Nonlinear Anal. 64: 1057–1099 CrossRefMathSciNetzbMATHGoogle Scholar
  23. 23.
    Lieberman G. (1988). Boundary regularity for solutions of degenerate elliptic equations. Nonlinear Anal. 12: 1203–1219 CrossRefMathSciNetzbMATHGoogle Scholar
  24. 24.
    Li S., Perera K. and Su J. (2001). Computation of critical groups in elliptic boundary-value problems where the asymptotic limits may not exist. Proc. R. Soc. Edinburgh 131: 721–732 CrossRefMathSciNetzbMATHGoogle Scholar
  25. 25.
    Liu S. (2001). Existence of solutions to a superlinear p-Laplacian equation. Elect. J. Diff. Equ. 66: 1–16 CrossRefGoogle Scholar
  26. 26.
    Liu J. and Wu P. (2002). Calculating critical groups of solutions for elliptic problems with jumping nonlinearity. Nonlinear Anal. 49: 779–797 CrossRefMathSciNetzbMATHGoogle Scholar
  27. 27.
    Marcus M. and Mizel V. (2002). Every superposition operator mapping one Sobolev space into another is continuous. J. Funct. Anal. 49: 779–797 Google Scholar
  28. 28.
    Mawhin J. and Willem M. (1989). Critical Point Theory and Hamiltonian Systems. Springer, New York zbMATHGoogle Scholar
  29. 29.
    Perera K. (2003). Nontrivial critical groups in p-Laplacian problems via the Yang index. Topol. Meth. Nonlinear Anal. 21: 301–310 MathSciNetzbMATHGoogle Scholar
  30. 30.
    Trudinger N.S. (1967). On Harnack type inequalities and their application to quasilinear elliptic equations. Comm. Pure Appl. Math. 20: 721–747 CrossRefMathSciNetzbMATHGoogle Scholar
  31. 31.
    Vazquez J.L. (1984). A strong maximum principle for some quasilinear elliptic equations. Appl. Math. Optim. 12: 191–202 CrossRefMathSciNetzbMATHGoogle Scholar
  32. 32.
    Wang Z.Q. (1991). On a superlinear elliptic equation. Ann. IHP Sect. C Anal. Nonlinear 8: 43–57 zbMATHGoogle Scholar
  33. 33.
    Zhang Z. and Li S. (2002). Sign changing and multiple solutions theorems for semilinear elliptic boundary value problems with a reaction term nonzero at zero. J. Differ. Equ. 178: 298–313 CrossRefzbMATHGoogle Scholar
  34. 34.
    Zhang Z., Chen J. and Li S. (2004). Construction of pseudo-gradient vector field and multiple solutions involving p-Laplacian. J. Differ. Equ. 201: 287–303 CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  • Nikolaos S. Papageorgiou
    • 1
  • Eugénio M. Rocha
    • 2
  • Vasile Staicu
    • 2
  1. 1.Department of MathematicsNational Technical UniversityAthensGreece
  2. 2.Department of MathematicsUniversity of AveiroAveiroPortugal

Personalised recommendations